MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON FLEX 45 COMPACT; STAPLE, IMPLANTABLE
Model Number SC45A
Medical Device Problem Codes Failure to Fire (2610); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date of event: only event year known: 2022.Batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Additional information was requested, and the following was received: did the device lock-out (no staples deployed and no cut line started)? unknown was there any difficulty opening the device? yes.It was difficulty opening during the surgery.If yes, how was the device removed from the patient? use another gun to cut around the tissue.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be field as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure, when using the device during the surgery the blade was stock.There was no delay to the surgery.The surgery was successfully completed.There were no patient consequences.
 
Additional Manufacturer Narrative
(b)(4), date sent: 12/15/2022, d4: batch # 569a88.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample determined that the one sc45a device was returned with joint cover damaged, the closing trigger and anvil in the closed position.Also, the firing mechanism in the return stroke with the knife not fully back.One gst45d reload was loaded in the device.The cartridge reload was received fully fired and with damage on cartridge deck.In addition, a metal wire was found lodged behind the knife, resulting in the firing mechanisms jamming.The knife was returned to home position, the metal wire was removed and the device was tested for functionality in the articulated position with a test reload and achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the staples meet the staple release criteria.The event reported was confirmed and it is related to improper use of the device.To mitigate the potential for staples getting into the cartridge and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and cartridge jaw in sterile solution and then wipe the anvil and cartridge jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.The damage to the reload is consistent with the device being clamped over a hard object.To mitigate the potential for staples getting into the reload and interfering with the knife path during device firing, prior to reloading the device, rinse the anvil and reload jaw in sterile solution and then wipe the anvil and reload jaw to clean any formed but unused staples from the device.Additionally, proper care should be taken when placing the device on the tissue to be stapled, to ensure that no hard obstruction such as a clip is included with the tissue inside the jaws.The damaged on the joint cover, it is possible that the device was attended to be pulled out from a trocar in the articulated position, resulting in the edge of the trocar damaging the joint cover.Please reference the instruction for use for more information.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 569a88, and no non-conformances were identified.

Brand Name
ECHELON FLEX 45 COMPACT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key15799469
Report Number3005075853-2022-07943
Device Sequence Number14641222
Product Code GDW
UDI-Device Identifier10705036002697
UDI-Public10705036002697
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model NumberSC45A
Device Catalogue NumberSC45A
Device Lot NumberX95D6C
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/28/2022
Supplement Date Received by Manufacturer11/18/2022
Initial Report FDA Received Date11/15/2022
Supplement Report FDA Received Date12/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown